Minnesota, 2008

Damaging Winds and High Wind in Minnesota, July 29 to 30, 2008

July 29 to 30, 2008 · NWS MPX · 9 events in 7 counties and zones

A warm frontal boundry draped across Central Minnesota was the focus for scattered severe thunderstorms on this date.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundry draped across Central Minnesota was the focus for scattered severe thunderstorms on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 9:46 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 28, 9:46 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1046 PM CDT MON JUL 28 2008

.UPDATE...FOR 06Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 252 PM CDT MON JUL 28 2008/

FORECAST CONCERNS CONTINUE TO REVOLVE AROUND CONVECTION CHANCES
THROUGH TUESDAY. LATEST WATER VAPOR IMAGERY SHOWS SHORTWAVE
RIDGING OVER THE AREA AT THE CURRENT TIME... WITH A WEAK IMPULSE
NOTED OVER NORTHERN NORTH DAKOTA... HELPING TO SUSTAIN TO
ELEVATED CONVECTION IN THAT AREA. THIS ACTIVITY SHOULD CONTINUE TO
SHIFT EAST THROUGH THE EVENING... MAINLY IMPACTING NORTHERN
MINNESOTA AND IT SHOULD REMAIN FAIRLY BENIGN GIVEN THE DECREASING
INSTABILITY AS IT MOVES IN THAT DIRECTION. THE MAIN UPPER TROUGH
THAT WILL EVENTUALLY WORK TO PUSH THE FRONT THROUGH HERE AND END
OUR PCPN CHANCES FOR AT LEAST A DAY OR TWO CAN BE SEEN MOVING
EASTWARD NEAR THE MONTANA/CANADA BORDER. THERE IS A FAIR AMOUNT OF
DISAGREEMENT BETWEEN THE 12Z GFS AND NAM WITH RESPECT TO THE
TIMING OF THE FRONTAL PASSAGE ON TUESDAY... WITH THE GFS PUSHING
THINGS THROUGH MUCH MORE QUICKLY THAN THE NAM. THE SREF OFFERS A
BIT OF A COMPROMISE... AS EXPECTED GIVEN ITS MEMBERSHIP... BUT
THAT COMPROMISE SEEMS REASONABLE IN THIS CASE. THE NORTHERN END OF
THE FRONTAL BOUNDARY SHOULD BE FAIRLY PROGRESSIVE GIVEN THE
FORCING OF THE SHORTWAVE FEATURE AND BRISK MID LEVEL FLOW... BUT
THE SOUTHERN PORTION OF IT WILL LIKELY BE A BIT MORE SLUGGISH TO
MOVE THROUGH THE AREA. ALL OF THE FORECAST ISSUES BETWEEN NOW AND
FROPA WILL BE IRRITATINGLY COMPLICATED BY CONVECTIVE
DEVELOPMENT... WHICH VARIES FROM MODEL TO MODEL AND RUN TO RUN
GIVEN THE INHERENT UNCERTAINTIES WITH THE WEAKLY FORCED CONVECTION
AROUND THE PERIPHERY OF THE CAP. UTILIZED A BLEND OF THE AVAILABLE
GUIDANCE FOR THE FORECAST DETAILS... WHILE USING SOME OF THE
EXPLICIT MODEL OUTPUT SUCH AS THE EAST AND WEST ARW AND NMM RUNS
FROM NCEP... AS WELL AS THE LOCAL LAPS WRF... FOR ADDITIONAL
REFINEMENTS THROUGH THE FIRST TWELVE HOURS OR SO OF THINGS.

LATEST SPC MESOANALYSIS AS WELL AS LOCAL LAPS OUTPUT... SHOWS
TIGHT GRADIENT IN INSTABILITY RUNNING FROM EASTERN NORTH DAKOTA
SOUTHEAST THROUGH SOUTH CENTRAL MINNESOTA. MLCAPE VALUES INCREASE
FROM 500 J/KG TO 3000 J/KG AS YOU WORK THROUGH THE GRADIENT... BUT
MLCIN VALUES ARE ROBUST ALONG MOST OF THIS GRADIENT. THE ACTIVITY
OVER THE DAKOTAS HAS BEEN ELEVATED AND CONTINUES TO APPEAR THAT
WAY WITH NOTHING AS YET REALLY APPEARING TO BE ROOTED IN THE
BOUNDARY LAYER. INDICATIONS ARE THAT WE SHOULD EVENTUALLY GET A
COMPLEX TO DEVELOP SOMEWHERE ALONG THE PERIPHERY OF THE CAP... ON
THE AFOREMENTIONED INSTABILITY GRADIENT... DURING THE LATE
AFTERNOON HOURS. DEEP LAYER SHEAR INCREASES THROUGH THE EVENING...
SUGGESTING THE POTENTIAL FOR CONVECTIVE ORGANIZATION... AND MOST
EXPLICIT MODEL GUIDANCE POINTS TOWARD THE DEVELOPMENT OF AN MCS
DROPPING SOUTHEAST INTO OUR AREA DURING THE EVENING AND/OR
OVERNIGHT HOURS. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING
WINDS AND LARGE HAIL... ALTHOUGH ISOLATED TORNADOES COULD NOT BE
RULED OUT WITH LOW LEVEL SHEAR FORECAST TO INCREASE AND THE
BOUNDARY LAYER NOT EXPECTED TO BECOME PARTICULARLY STABLE. AS FOR
THE FORECAST... WILL BRING CHANCE TO LIKELY POPS INTO THE AREA
FROM WEST TO EAST THROUGH THE NIGHT... THEN TAPER THINGS TO CHANCE
POPS ON TUESDAY AS DETAILS BECOME A BIT LESS CERTAIN FOR
REDEVELOPMENT AHEAD OF THE FRONTAL BOUNDARY. AT THIS POINT... WILL
END CHANCES FOR PCPN TUESDAY AFTERNOON AND GO WITH DRY WEATHER
TUESDAY NIGHT THROUGH WEDNESDAY. HOWEVER... IT IS POSSIBLE THAT
SOME ACTIVITY COULD LINGER OVER THE EAST TUESDAY EVENING DEPENDING
ON THE FRONTAL TIMING AND THE DEGREE OF DESTABILIZATION THAT CAN
OCCUR OUT AHEAD OF IT AFTER WHATEVER MOVES THROUGH TONIGHT AND
DURING THE MORNING ON TUESDAY.

PCPN CHANCES LOOK TO RETURN WEDNESDAY NIGHT AS RETURN FLOW BEGINS
TO SET BACK UP ACROSS THE AREA. INCLUDED CHANCE POPS FOR SHRA/TSRA
OVER THE WEST WEDNESDAY NIGHT THEN SHIFTED IT EASTWARD THROUGH
THURSDAY.

IN THE FRIDAY THROUGH MONDAY PERIOD THINGS STILL LOOK QUITE WARM
WITH A FRONT EVENTUALLY MOVING IN AND COOLING THINGS OFF A BIT.
THERE CONTINUE TO BE DIFFERENCES AMONGST THE OPERATIONAL MODEL
RUNS... WITH THE 00Z AND 06Z GFS EXHIBITING A MUCH MORE PROGRESSIVE
SOLUTION WITH A FROPA ON FRIDAY-FRIDAY NIGHT COOLING THINGS DOWN
INITIALLY THEN A SECONDARY FROPA LATE SUNDAY. THE ECMWF HINTS A
POSSIBLY A TROUGH PASSAGE FRIDAY... BUT MAINTAINS THE UPPER RIDGE
MUCH MORESO THAN THE GFS... THEN HAS THE MAIN FROPA SUNDAY AS WELL.
THIS DIFFERENCE WOULDN/T BE OVERLY CRITICAL... EXCEPT FOR THE DEGREE
TO WHICH THE GFS CRASHES HEIGHTS FRIDAY INTO SATURDAY WITH ITS FIRST
FROPA... SINCE IT WOULD RESULT IN MUCH COOLER CONDITIONS ON SATURDAY
THAN THE ECMWF. THE 12Z GFS APPEARS TO BE BACKING OFF FROM ITS
PREVIOUS SOLUTIONS A BIT AND IS PERHAPS A BIT CLOSER TO THE ECMWF.
THE 00Z CANADIAN WAS ALSO A BIT MORE SIMILAR TO THE ECMWF... AT
LEAST WITH RESPECT TO MAINTAINING THE UPPER RIDGE OVER OUR AREA
THROUGH SATURDAY... ALTHOUGH IT APPEARS TO BE PERHAPS TOO SLOW TO
BRING THE EVENTUAL UPPER TROUGH AND MAIN FROPA THROUGH THE AREA.
OVERALL... FAVOR THE ECMWF HANDLING OF THINGS... BUT GIVEN THE
INHERENT UNCERTAINTY WITH THINGS DURING THE CONVECTIVE SEASON...
WITH BLEND THINGS WITH THE HPC PROGS... WHICH OFFER SOMEWHAT OF A
GFS/GFS ENSEMBLE BLEND.

WITH THE IDEA OF A WEAK SHORTWAVE ROUNDING THE UPPER RIDGE AND
TROUGH SLIDING THROUGH THE AREA... WILL INCLUDE CHANCE POPS OVER THE
FORECAST AREA FOR THURSDAY NIGHT. WILL GO WITH DRY CONDITIONS ACROSS
THE AREA ON FRIDAY... WITH LOW LEVEL RIDGING EXPECTED AND THE UPPER
LEVEL RIDGE ATTEMPTING TO REASSERT ITSELF. AFTER THAT POINT UNTIL
THE AFOREMENTIONED PRIMARY SHORTWAVE/FROPA... WILL CONTINUE TO TRY
AND TIE PCPN CHANCES TO WHERE THE EDGE OF THE CAP WOULD BE EXPECTED
GIVEN FORECAST 700MB TEMPERATURES FROM THE ECMWF. WITH THAT SAID...
INCLUDED CHANCE POPS OVER THE NORTH HALF OF THE AREA FOR FRIDAY
NIGHT... THEN OVER THE NORTHEAST AND EAST ON SATURDAY. INCLUDED
CHANCES FOR ALL BUT THE FAR SOUTHWEST SATURDAY NIGHT AND OVER ALL
BUT THE NORTHWEST FOR SUNDAY. FEELING IS THAT THE NORTHWEST COULD
SKATE THROUGH GIVEN THE EXPECTED TIMING OF THE FRONT AND THE CAP
WHICH WILL BE IN PLACE BEFOREHAND. SHIFTED THINGS EASTWARD WITH THE
FRONT SUNDAY NIGHT... THEN ALLOWED FOR DRY WEATHER ON MONDAY.

AS AN UPDATE TO THE EARLIER EXTENDED DISCUSSION ABOVE... THE 12Z
GFS TRENDED A BIT TOWARD THE 00Z ECMWF WITH RESPECT TO THE RIDGE
PROMINENCE DURING THE SATURDAY TIME FRAME... WHILE THE 12Z ECMWF
TRENDED A BIT IN THE OTHER DIRECTION... SO THEY ARE BOTH QUITE
SIMILAR NOW DURING THAT PERIOD. THIS HAS MINIMAL IMPACT ON THE
FORECAST THOUGHTS FROM EARLIER... WITH TOASTY TEMPERATURES NOW
LOOKING MORE CERTAIN TO CONTINUE THROUGH SATURDAY IN CONTRAST TO
THE EARLIER GFS RUNS.

&&

.AVIATION.../06Z TAF ISSUANCE/
THE FORECAST IS HIGHLY DEPEND UPON BOTH THE TIMING OF THE SHORT WAVE
TROUGH AND FRONTAL PASSAGE BY TUESDAY EVENING OVR THE FAR EASTERN
TAF SITES. THE LATEST SATELLITE IMAGE AND RADAR COMPOSITE SHOWED
TSTMS DEVELOPING OVER THE EASTERN DAKOTAS AT THIS TIME. TSTM
ACTIVITY WAS HAVING A HARD TIME MOVING SOUTHEAST OVER INTO WESTERN
MN. THE LATEST NAM MODEL RUN HAS THE FRONT MOVING THROUGH KMPX ARND
23Z/29TH AND KEAU BY 04Z/30TH.  GENLY VFR FLYING CONDITION OVER THE
TAF SITES THROUGH 08Z(300 AM). WX CONDS LOWERING TO MVFR/IFR FLYING
CONDITIONS AS SEVERAL TSTM COMPLEXES ROLL SOUTHEAST OVER INTO CNTRL
MN OVERNIGHT AND TUESDAY MORNING. WX CONDS IMPROVING ONCE THE FRONT
PASSES OVER THE WESTERN TAF SITES(KAXN AND KRWF AND KSTC BY 18Z
TUESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/JVM
Hazardous weather outlook, Jul 28, 11:15 AM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT MON JUL 28 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1215 PM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON...FROM WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA...AND
OVER MOST OF THE OUTLOOK AREA TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 4 PM INTO EARLY THIS
EVENING...PRIMARILY ACROSS SOUTHWEST OR WEST CENTRAL MINNESOTA.
IF THESE THUNDERSTORMS DEVELOP THEY MAY BE SEVERE...WITH LARGE
HAIL...STRONG WINDS...AND AN ISOLATED TORNADO BEING THE PRIMARY
THREATS.

LATER THIS EVENING...MORE ORGANIZED THUNDERSTORMS ARE EXPECTED TO
EVOLVE INTO WESTERN MINNESOTA AND POTENTIALLY MIGRATE EASTWARD
ACROSS MUCH OF THE OUTLOOK AREA OVERNIGHT. THERE IS A HIGHER
LIKELIHOOD FOR THESE STORMS TO BE SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE PRIMARY THREATS. IN ADDITION...THUNDERSTORMS
TONIGHT WILL ALSO BE CAPABLE OF BRIEF VERY HEAVY RAINFALL THAT MAY
CAUSE ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY IN
WESTERN WISCONSIN AND SOUTHEAST MINNESOTA. STRONG TO SEVERE
THUNDERSTORMS FROM TONIGHT MAY STILL BE TRACKING EAST ACROSS
WESTERN WISCONSIN AFTER SUNRISE TUESDAY MORNING. MORE
REDEVELOPING THUNDERSTORMS MAY OCCUR DURING THE AFTERNOON IN
SOUTHERN MINNESOTA AND WESTERN WISCONSIN...ALTHOUGH THIS IS A BIT
MORE UNCERTAIN.

THERE ARE ADDITIONAL SMALL THUNDERSTORM CHANCES FROM WEDNESDAY
NIGHT INTO FRIDAY ACROSS PARTS OF THE OUTLOOK AREA. AT THIS
TIME...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

JPR

The radar

The Minneapolis radar (KMPX), 190 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 high wind. Local standard time, as filed.

High Wind, Douglas

When
July 29, 12:37 AM CST
Where
Douglas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

A gradient created by high pressure behind thunderstorms caused the strong winds.

Thunderstorm Wind, Stearns

When
July 29, 1:02 AM CST
Where
Stearns County, 0.84 mi NE of Sauk Centre
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.740, -94.960

Wind gust occurred on Interstate 94 at mile post 128.

High Wind, Todd

When
July 29, 1:18 AM CST
Where
Todd forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Occurred behind the strong thunderstorms as high pressure moved into thea area.

Thunderstorm Wind, Pope

When
July 29, 1:25 AM CST
Where
Pope County, 0.97 mi E of Glenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.650, -95.380

Five inch diameter tree branches downed.

Thunderstorm Wind, Morrison

When
July 29, 1:38 AM CST
Where
Morrison County, 3.37 mi SW of Bowlus
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -94.440

Two four inch diameter Locus trees broken off at stump. Window broken out of a nearby car in yard.

Thunderstorm Wind, Benton

When
July 29, 1:39 AM CST
Where
Benton County, Rice
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.750, -94.230

Wind gust occurred on US Highway 10 Mile post 162.

High Wind, Stearns

When
July 29, 1:47 AM CST
Where
Stearns forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Occurred behind the strong thunderstorms as high pressure moved into thea area.

Thunderstorm Wind, Mille Lacs

When
July 29, 2:10 AM CST
Where
Mille Lacs County, 1.18 mi NW of Onamia
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.090, -93.690

Trees down across access road in Mille Lacs camp ground.

High Wind, Douglas

When
July 30, 1:37 AM CST
Where
Douglas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

A gradient created by high pressure behind thunderstorms caused the strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139323, 129638, 139319, 129636, 129640, 129641, 139320, 129637, 139324.